Syndrome of inappropriate antidiuretic hormone secretion caused by proton pump inhibitor use
|Journal||Volume 81 - 2018|
|Issue||Fasc.4 - Letters|
|Author(s)||A. Engelen, P. Christiaens, P. Bossuyt, P.J. Cuyle, A. Van Olmen, S. Carton, V. Moons|
VIEW FREE PDF
|(1) UZ Leuven, Vorselaar ; (2) Imelda Bonheiden, Belgium.|
I write you upon the rising concern of possible side effects of chronic use of proton pump inhibitors (PPI) as we believe that our patient developed the Syndrome of Inappropriate Antiduretic Hormone Secretion (SIADH) secondary to the use of PPI. We present to you an euvolemic 70 year old male that was admitted to the emergency ward with aspecific complaints just two weeks after the initiation of pantoprazole 40 mg daily in association with methylprednisolone (32 mg) because of a PET confirmed polymyalgia rheumatica (no vasculitis). His serum sodium level was 115 mmol/L (normal 135-145 mmol/L), a serum osmolality of 242 mOsm/kg (normal 275-295 mOsm/kg), a urinary sodium level of 63 mmol/L (normal 54-150 mmol/L) and urinary osmolality of 528 mOsm/kg (normal 400-800 mOsm/kg). SIADH was diagnosed following the Bartter- Schwarz criteria. The patient fulfilled this criteria except for one: hypertonic saline was administered because of a symptomatic severe hyponatremia. Serum sodium level two weeks before initiating PPI was normal (140 mmoL/L).
© Acta Gastro-Enterologica Belgica.